Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 168, NWS Sioux Falls, SD

July 19, 2012Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2012, 7:34 PM CDT for Gregory County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2012, 7:34 PM CDT (00:34 UTC)
Expired
Jul 19, 2012, 8:15 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Gregory County, SD

The radar

The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2526 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS53 KFSD 200034
SVRFSD
SDC053-200115-
/O.NEW.KFSD.SV.W.0168.120720T0034Z-120720T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR DALLAS...OR
  40 MILES SOUTH OF CHAMBERLAIN...AND MOVING EAST AT 40 MPH.

  AT 732 PM CDT 68 MPH WIND GUSTS WERE REPORTED IN WINNER WITH       
  THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALLAS AROUND 740 PM CDT...
  GREGORY AROUND 745 PM CDT...
  BURKE AROUND 755 PM CDT...
  HERRICK AROUND 805 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4344 9954 4338 9912 4333 9908 4325 9896
      4299 9895 4300 9954
TIME...MOT...LOC 0033Z 285DEG 33KT 4326 9957
WIND...HAIL 70MPH <1.00IN

$$

HANKO
2 follow-up statements
633 
WWUS53 KFSD 200059
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT THU JUL 19 2012

SDC053-200115-
/O.CON.KFSD.SV.W.0168.000000T0000Z-120720T0115Z/
GREGORY SD-
759 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREGORY COUNTY
UNTIL 815 PM CDT...

AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BURKE...OR 35 MILES
NORTHWEST OF SPENCER...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERRICK AROUND 805 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4344 9954 4338 9912 4333 9908 4325 9896
      4299 9895 4300 9954
TIME...MOT...LOC 0059Z 285DEG 34KT 4316 9924
WIND...HAIL 70MPH <1.00IN

$$

HANKO
570 
WWUS53 KFSD 200111
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT THU JUL 19 2012

SDC053-200121-
/O.EXP.KFSD.SV.W.0168.000000T0000Z-120720T0115Z/
GREGORY SD-
811 PM CDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR GREGORY COUNTY WILL EXPIRE AT
815 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4344 9954 4338 9912 4333 9908 4325 9896
      4299 9895 4300 9954
TIME...MOT...LOC 0111Z 285DEG 34KT 4313 9909

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:46 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 19, 6:46 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT THU JUL 19 2012

.DISCUSSION.../ISSUED AT 350 PM CDT/
ANOTHER HOT AFTERNOON OVER THE AREA...WITH READINGS MIXING OVER 100
DEGREES WEST OF THE JAMES VALLEY. TAIL OF WEAK WAVE CONTINUES TO
DRIFT EAST THROUGH THE CENTRAL DAKOTAS AND HAS BEEN INITIATING SOME
ISOLATED CONVECTION AS FAR SOUTH AS NEAR HURON...BUT STILL FAIRLY
DRY LAYER BELOW HAS LIMITED THE PRECIPITATION COVERAGE. THIS WAVE
WILL CONTINUE TO BRING RISK OF ISOLATED CONVECTION THROUGH THE
EVENING ALONG THE NORTHERN TIER...BUT SUBPAR SHEAR AND SLIGHTLY
CAPPED ML INSTABILITY OF 800-1500 J/KG SHOULD KEEP ANY STORMS FROM
THREATENING SEVERITY. OTHER STORMS WILL CONTINUE TO DEVELOP THROUGH
HEATED OUT AXIS FROM NORTHWEST NEBRASKA INTO SOUTHWEST SOUTH
DAKOTA...AND THESE STORMS WILL DRIFT EASTWARD THROUGH EARLY EVENING.
DEMISE OF THESE STORMS ANTICIPATED WITH DIURNAL CYCLE...AS LESSER
FORCED THAN THOSE TO THE NORTH THIS EVENING. SEVERAL SOLUTIONS SHOW
DEVELOPMENT OF AN MCS ACROSS EASTERN NORTH DAKOTA THIS EVENING...AND
DIVING STRAIGHT SOUTHWARD LATER TONIGHT AND EARLY FRIDAY MORNING.
GIVEN THE NATURE OF CORFIDI VECTORS...PREFER A MORE EAST THAN
SOUTHEAST TURN...KEEPING BULK OF SYSTEM ALONG THE MID LEVEL THERMAL
GRADIENT...PERHAPS BRUSHING THE FAR NORTHEAST LATE NIGHT/EARLY
MORNING. AT THIS TIME...CERTAINTY DOES NOT WARRANT MORE THAN A
SLIGHT MENTION.

CONTINUED ATTENTION ON THE HEAT AS WE CLOSE OUT THE WORK WEEK.
WOULD HAVE GONE EVEN WARMER ON FRIDAY IN THE EAST...IF NOT FOR A
SMALL THREAT FOR SOME CONVECTIVE DEBRIS BRUSHING BY IN THE MORNING.
AGAIN EXPECT DEWPOINTS TO CRASH IN WESTERN HALF...WITH 50S TO LOWER
60S LIKELY...AFTER SOME EARLY SUB INVERSION POOLING. SOMEWHAT LOWER
NUMBERS ARE EXPECTED...AND THIS MAY ACTUALLY YIELD A NEAR TO SLIGHTLY
LESSER HEAT INDEX THAN TODAY. HOWEVER...CURRENT ADVISORY SEEMS TO
CAPTURE EXPECTED NEAR/ABOVE 100 INDEX WELL...AND NO PLANS TO EXPAND
YET AT THIS TIME. /CHAPMAN

THE TUESDAY THROUGH THURSDAY TIMEFRAME WILL SEE A CONTINUED RIDGE
OVER THE CENTRAL PART OF THE COUNTRY BRINGING HOT AND DRY WEATHER TO
THE REGION. ONLY THING TO WATCH WILL BE FOR WAVES RIDING OVER THE
RIDGE BRIEFLY SUPPRESSING IT TO THE SOUTH. FOR SATURDAY...MODELS ARE
MORE AGGRESSIVE WITH THE FIRST WAVE RIDING OVER THE RIDGE AND
PUSHING THROUGH A WEAK BACKDOOR BOUNDARY. THE ECMWF HAD BEEN THE
SLOWEST WITH THIS BOUNDARY...BUT THE NEW 12Z IS MORE IN LINE WITH
THE GFS AND GEM. MAIN IMPACT OF THIS SHOULD BE SLIGHTLY COOLER
TEMPERATURES ON SATURDAY MOST SPOTS...ALTHOUGH STILL SHOULD SEE
HIGHS RANGING FROM AROUND 90 SOUTHWEST MINNESOTA...MID TO UPPER 90S
IN THE INTERSTATE 29 CORRIDOR...AND AROUND 100 WEST OF THE JAMES
RIVER. SHOULD SEE SOME ELEVATED CONVECTION WITH THE WAVE LATE FRIDAY
NIGHT INTO SATURDAY MORNING...HOWEVER BEST CHANCE OF THIS IS NORTH
OF THE CWA CLOSER OT THE BETTER UPPER SUPPORT. DID KEEP A SLIGHT
CHANCE FROM THE HIGHWAY 14 CORRIDOR EAST INTO SOUTHWEST MINNESOTA.

ON SATURDAY NIGHT INTO SUNDAY...THE BOUNDARY OVERHEAD WILL SLOWLY
LIFT BACK NORTH. COULD SEE SOME ELEVATED CONVECTION NORTH OF THE
BOUNDARY LATE SATURDAY NIGHT...GENERALLY INTERSTATE 90 AND POINTS
NORTH. HOWEVER THINK ANYTHING WILL BE ISOLATED AT BEST AND ONLY KEPT
SLIGHT CHANCE. ON SUNDAY...SHOULD SEE MOSTLY SUNNY SKIES AND HOT
TEMPERATURES...WITH HIGHS WELL INTO THE 90S AGAIN.

THE HEAT CONTINUES MONDAY AND TUESDAY AS THE RIDGE HOLDS STRONG. A
WAVE WILL LIKELY PASS TO OUR NORTH TUESDAY INTO WEDNESDAY...PUSHING
ANOTHER BOUNDARY SOUTH INTO THE CWA. CURRENT CONSENSUS HAS THIS
BOUNDARY PUSH THROUGH TUESDAY EVENING...MAKING TUESDAY THE HOTTEST
DAY OF THE BUNCH. COULD SEE HIGHS APPROACH 100 IN THE INTERSTATE 29
CORRIDOR TUESDAY. ECMWF IS MUCH FURTHER NORTH THAN THE GFS WITH THE
WAVE WEDNESDAY...AND THUS ALSO WEAKER WITH THE COOL AIR PUSH. GFS
ENSEMBLES IN BETTER AGREEMENT WITH THE ECMWF...SO LOOKS MORE LIKELY
THAT HEAT CONTINUES INTO THURSDAY. RAISED HIGHS OVER CONSENSUS
VALUES EACH DAY IN THE EXTENDED. IT DOES LOOK LIKE THAT BY MID WEEK
THE RIDGE FLATTENS OUT SOME...POSSIBLY ALLOWING FOR A FEW WAVES TO
TRACK FURTHER SOUTH BY THE END OF THE WEEK INTO NEXT WEEKEND.
/CHENARD

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH 00Z SATURDAY. A BAND
OF CONVECTION ACROSS CENTRAL SOUTH DAKOTA IS EXPECTED TO SHIFT
EAST...BUT WITH WEAK UPPER LEVEL SUPPORT....THERE IS SOME
UNCERTAINTY AS TO HOW FAR EAST IT WILL PROGRESS.  FOR NOW...ADDED AN
HOUR OF VICINITY THUNDERSTORMS TO THE HURON TAF...BUT LEFT TAFS
ALONG THE I-29 CORRIDOR CONVECTION FREE FOR NOW.  IF LINE OF STORMS
WERE ABLE TO SURVIVE...THEY WOULD REACH THE I-29 CORRIDOR AROUND
5-6Z TONIGHT.  SOUTHEASTERLY WINDS WILL BECOME GUSTY DURING THE DAY
TOMORROW AS STRONGER WINDS MIX DOWN FROM ALOFT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...HEAT ADVISORY THIS AFTERNOON TO 9 PM CDT SATURDAY FOR
     NEZ013-014.

SD...HEAT ADVISORY THIS AFTERNOON TO 9 PM CDT SATURDAY FOR
     SDZ038-039-050-052>055-057>071.

&&
Hazardous weather outlook, Jul 19, 12:17 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT THU JUL 19 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1217 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP OVER CENTRAL SOUTH DAKOTA LATE
THIS AFTERNOON OR EVENING...POSSIBLY MOVING INTO AREAS THROUGH
THE HURON TO CHAMBERLAIN TO GREGORY CORRIDOR TONIGHT.  THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

EXCESSIVE TEMPERATURES...
THE HEAT INDEX WILL REACH OR EXCEED 100 DEGREES THIS AFTERNOON
WEST OF A LINE GENERALLY RUNNING FROM DE SMET TO SIOUX FALLS TO
JUST WEST OF SIOUX CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PROLONGED PERIOD OF MUCH ABOVE NORMAL TEMPERATURES IS EXPECTED
INTO AT LEAST THE BEGINNING OF NEXT WEEK. HEAT INDICES OF 95 TO
105 DEGREES WILL BE REACHED EACH AFTERNOON THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:50 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.